Colorado, 2008

Winter Storm and Heavy Snow in Colorado, January 4 to 7, 2008

January 4 to 7, 2008 · NWS GJT · 20 events in 20 counties and zones

A series of storms moved across western Colorado bringing heavy snow and strong winds to the area.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of storms moved across western Colorado bringing heavy snow and strong winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 3:17 AM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Jan 4, 3:17 AM MST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 AM MST FRI JAN 4 2008

...POWERFUL WINTER STORM IS ON THE WAY...

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
UPPER CLOSED LOW OFF THE PACIFIC NORTHWEST COAST MOVES SLOWLY EWRD
TODAY EJECTING SOME ENERGY INTO THE GRT BASIN. MODELS SHOW NO OR
LIMITED QPF OVER OUR REGION PROBABLY AS A RESULT OF INCREASING
STABILITY ASSOCIATED WITH WARM ADVECTION. STILL EXPECT OROGRAPHICS
AND MODERATE ISENTROPIC UPGLIDE TO PRODUCE SCATTERED TO LIKELY MTN
SHOWERS. THIS ALSO SEEMS CONSISTENT WITH SURFACED BASED OBSERVATIONS
FROM YESTERDAY AND EARLY THIS MORNING WHICH SHOWED A SIMILAR
PATTERN. A SLIGHT INCREASE IN SHOWER ACTIVITY IS EXPECTED TONIGHT...
ALBEIT REMAINING LIGHT AS BAROCLINIC ZONE AND SHORT WAVE MOVE INTO
THE GRT BASIN. FORCING STILL MOSTLY UNIMPRESSIVE.

ALL THE INGREDIENTS FOR A STRONG WINTER STORM EXIST BEGINNING
SATURDAY...ABUNDANT MOISTURE (H7 SPECIFIC HUMIDITY EXCEEDS 4 G/KG FOR
THE SRN HALF)...TIGHT THERMAL PACKING ALONG THE SURFACE FRONT (ON A
LINE FROM CRAIG TO GREEN RIVER BY SATURDAY AFTERNOON)...COLD
ADVECTION TO STEEPEN MID LEVEL LAPSE RATES...AND SUPPORTED BY A 120
KNOT JET. WITH THE LONG WAVE TROUGH POSITIONED OVER THE WRN CONUS
THROUGH THE WEEKEND...ADDITIONAL WAVES WILL BRING MORE SNOW TO THE
FORECAST AREA FOR AN EXTENDED DURATION.  WHEN ALL IS SAID AND DONE...
TOTAL STORM TOTALS IN THE MOUNTAINS WILL RANGE FROM 2 TO 4 FEET.  THE
NRN VALLEYS...ESPECIALLY AROUND VERNAL AND RANGELY COULD PICK UP 6 TO
12 INCHES. WITH THESE FACTORS IN MIND...HAVE UPGRADED THE WINTER
STORM WATCH TO A WARNING FOR MOST MOUNTAIN AREAS. STILL SOME
QUESTION AS TO MAX TEMPS TODAY AND SATURDAY OVER THE NW PLATEAU AND
UINTA BASIN. FEEL MAX TEMPS THIS AFTERNOON WILL HELP DETERMINE IF
ADDITIONAL VALLEY HIGHLIGHTS WILL BE NEEDED.

.LONG TERM...SUNDAY THROUGH FRIDAY...

SHORT RANGE AND MID-RANGE MODELS CONTINUE THE WINTRY WEATHER THROUGH
SUNDAY. THE GFS SOLUTION TRENDED TOWARD EARLIER ECMWF SOLUTIONS WITH
A BROAD LONGWAVE TROUGH...AND MUCH SMALLER AMPLITUDE SHORTWAVES THAN
EARLIER RUNS...AFFECTING THE AREA SUNDAY AND SUNDAY NIGHT. STRONG WSW
WINDS SHOULD CONTINUE AT MOUNTAINTOP LEVEL...PRODUCING WIDESPREAD
BLOWING AND DRIFTING SNOW. THE COMBINATION OF WARM ADVECTION LIFTING
...DYNAMIC LIFT FROM SMALL SHORTWAVES AND THE JET...AND OROGRAPHIC
LIFT IS EXPECT TO PRODUCE ANOTHER DAY OF SIGNIFICANT SNOW
ACCUMULATION IN THE WARNED AREAS. HAVE CONTINUED THE HIGH POPS AND
SNOW AMOUNTS IN THE CURRENT FORECAST...THOUGH BOOSTED TEMPS A BIT.
OVERNIGHT LOWS SHOULD BE WARMER...AS WILL DAYTIME HIGHS...DUE TO
CLOUDS AT NIGHT AND MIXING WINDS DURING THE DAY.

THE MAIN LONGWAVE TROUGH IS STILL TIMED TO MOVE THROUGH MONDAY
AFTERNOON...FOLLOWED BY DRIER NW FLOW AND COLD ADVECTION. MONDAY
SHOULD BE AN INTERESTING DAY WITH A STRONG SHORTWAVE TROUGH ROUNDING
THE BASE OF THE LONGWAVE AS IT MOVES THROUGH. THE SURFACE FRONT WITH
A CLOSED SURFACE LOW IS PROGGED THROUGH THE AREA MONDAY MORNING...
WITH COLDER AIR MOVING IN MONDAY AFTERNOON.

A TRANSITORY RIDGE WITH A STIFF NW FLOW OVER THE AREA WILL BRING
DRIER CONDITIONS AT LOWER ELEVATIONS TUE WITH SNOW CONTINUING ON
OROGRAPHICALLY FAVORED MOUNTAINS. THEN WEDNESDAY THE GFS AND ECMWF
BRING A SHORTWAVE TROUGH THROUGH FROM THE NW. THURSDAY LOOKS LIKE
ANOTHER TRANSITION DAY...WITH WEAK RIDGING...FOLLOWED BY YET ANOTHER
TROUGH ON FRIDAY.

&&

AVIATION...
MVFR CONDITIONS WILL CONTINUE OVER THE MOUNTAINS TODAY DUE TO
SNOW SHOWERS LOWERING CEILINGS AND VISIBILITIES. VALLEYS WILL
REMAIN AT VFR WITH LOCAL MVFR CONDITIONS POSSIBLE IN SNOW SHOWERS
THROUGH TODAY. IN ADDITION...GUSTY SOUTHWEST GRADIENT WINDS AT
MOUNTAIN TOP LEVEL WILL CAUSE AREAS OF MODERATE TO SEVERE TURBULENCE
ABOVE 8000 FEET MSL...AND AREAS OF LOW LEVEL WIND SHEAR OVER THE
VALLEYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING SATURDAY THROUGH SUNDAY...ZONES 3 4 9 10
       12 13 17 18 19
      WINTER STORM WATCH SATURDAY THROUGH SUNDAY...ZONE 1.
.UT...WINTER STORM WARNING SATURDAY THROUGH SUNDAY...ZONES 23 AND 25.
      WINTER STORM WATCH SATURDAY THROUGH SUNDAY...ZONE 24 AND 28.

SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......CJC
Hazardous weather outlook, Jan 4, 3:29 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 AM MST FRI JAN 4 2008

COZ001>014-017>023-UTZ022>025-027>029-051100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
329 AM MST FRI JAN 4 2008

...WINTER STORM WARNING FROM SATURDAY THROUGH SUNDAY FOR NORTHEAST
UTAH...AND THE MANY MOUNTAIN AREAS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POWERFUL AND PROLONGED WINTER STORM WILL IMPACT EASTERN UTAH
AND WESTERN COLORADO BEGINNING SATURDAY. SNOW WILL BE HEAVY AT TIMES
OVER SOUTHWEST FACING MOUNTAIN SLOPES...THE EASTERN UINTA BASIN AND
MOUNTAINS...AND EXTREME NORTHWEST COLORADO.  STRONG WINDS...
ESPECIALLY OVER MOUNTAIN RIDGES AND EXPOSED AREAS WILL BE SUSTAINED
AT 40 MPH WITH GUSTS REACHING 80 MPH.  THIS WILL RESULT IN NEAR
WHITEOUT CONDITIONS IN THE MOUNTAINS.  TRAVEL CONDITIONS WILL BE
HAZARDOUS...NEARLY IMPOSSIBLE AT TIMES...THIS WEEKEND.

WINDS WILL SUBSIDE BY MONDAY...BUT SNOW SHOWERS WILL CONTINUE ACROSS
THE REGION.

THERE WILL BE A CHANCE OF SNOW...MAINLY IN THE MOUNTAINS OF NORTHWEST
COLORADO AND NORTHEAST UTAH...TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 7 heavy snow, 2 winter weather. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
January 4, 11:00 AM MST to January 7, 10:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall of 24 to 59 inches occurred with locally higher amounts near 63 inches at Coalbank Pass. Frequent wind gusts of 35 to 70 mph buffeted the area. A peak gust of 84 mph was recorded at the top of Eagle Mountain.

Winter Storm, Northwestern San Juan Mountains

When
January 4, 6:00 PM MST to January 7, 8:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread snowfall of 13 to 30 inches occurred with locally higher amounts near 44 inches at Telluride Ski Area. Frequent wind gusts of 30 to 60 mph buffeted the area.

Winter Storm, Grand and Battlement Mesas

When
January 5, 12:00 AM MST to January 7, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 3 feet occurred while wind gusts of 30 to 50 mph buffeted the area.

Winter Storm, Elkhead and Park Mountains

When
January 5, 1:00 AM MST to January 7, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 2 feet occurred while wind gusts of 30 to 60 mph buffeted the area.

Winter Storm, Flattop Mountains

When
January 5, 1:00 AM MST to January 7, 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Widespread snowfall of 12 to 29 inches occurred while frequent wind gusts of 25 to 35 mph buffeted the area.

Winter Storm, West Elk and Sawatch Mountains

When
January 5, 2:00 AM MST to January 7, 8:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Widespread snowfall of 30 to 50 inches occurred with a local amount of 76 inches at Schofield Pass. Frequent wind gusts of 25 to 50 mph buffeted the area.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 5, 2:00 AM MST to January 7, 1:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Widespread snowfall of 10 to 22 inches occurred with locally higher amounts near 32 inches on Columbine Pass. Frequent wind gusts of 25 to 45 mph buffeted the area.

Heavy Snow, Upper Gunnison River Valley

When
January 5, 4:00 AM MST to January 7, 4:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 10 to 22 inches occurred while wind gusts of 25 to 45 mph buffeted the area.

Heavy Snow, Animas River Basin

When
January 5, 4:00 AM MST to January 7, 4:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall of 6 inches to 2 feet occurred with local wind gusts of 20 to 25 mph.

Heavy Snow, San Juan River Basin

When
January 5, 4:00 AM MST to January 7, 6:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall of 12 to 28 inches occurred with local wind gusts of 20 to 30 mph.

Winter Storm, Roan and Tavaputs Plateaus

When
January 5, 6:00 AM MST to January 7, 3:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 11 to 18 inches occurred while frequent wind gusts of 30 to 50 mph buffeted the area. A peak gust of 58 mph occurred at Douglas Pass.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 5, 10:00 AM MST to January 7, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 3 feet occurred while wind gusts of 25 to 50 mph buffeted the area.

Heavy Snow, Four Corners / Upper Dolores River Basin

When
January 5, 10:00 AM MST to January 7, 4:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall of 6 to 17 inches occurred while wind gusts of 25 to 40 mph buffeted the area. The highest snowfall amounts generally occurred across the higher terrain north and east of Cortez with amounts tapering off considerably southwest of Cortez.

Winter Storm, Upper Yampa River Basin

When
January 5, 3:00 PM MST to January 7, 9:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Widespread snowfall of 10 to 15 inches occurred while wind gusts of 25 to 35 mph buffeted the area.

Heavy Snow, Central Yampa River Basin

When
January 5, 3:00 PM MST to January 6, 11:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 6 to 16 inches occurred while wind gusts of 30 to 50 mph buffeted the area.

Winter Storm, Central Colorado River Basin

When
January 5, 6:00 PM MST to January 7, 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 6 inches to around 1 foot occurred with frequent wind gusts of 20 to 30 mph. The highest snowfall measured was 14 inches at Basalt. The Glenwood Springs area received around 6 inches with amounts near 1 foot along Interstate 70 from Gypsum to Wolcott.

Winter Weather, Debeque to Silt Corridor

When
January 5, 7:00 PM MST to January 7, 7:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred with locally higher amounts near 7 inches 1 mile north of Rifle. Wind gusts of 25 to 35 mph buffeted the area.

Heavy Snow, Paradox Valley / Lower Dolores River Basin

When
January 5, 8:00 PM MST to January 7, 2:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall of 6 to 7 inches occurred across half of the area with 1 to 4 inches elsewhere. Occasional wind gusts of 25 to 40 mph buffeted the area.

Winter Weather, Grand Valley

When
January 5, 8:00 PM MST to January 7, 4:00 AM MST
Where
Grand Valley forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred while wind gusts of 25 to 35 mph buffeted the area.

Heavy Snow, Central Gunnison and Uncompahgre River Basin

When
January 5, 10:00 PM MST to January 7, 4:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred in the Montrose and North Fork Valley areas. Amounts of 1 to 4 inches fell in the Delta and Olathe. Occasional wind gusts of 25 to 40 mph occurred. Numerous vehicle accidents occurred in the Montrose area attributed in part to snowpacked and icy road conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67824, 67822, 67817, 67816, 67820, 67819, 67821, 67828, 67829, 67830, 67815, 67818, 67833, 67826, 67831, 67814, 67838, 67832, 67841, 67835.